Thunderstorm Wind, Steele
- When
- August 20, 3:00 PM CST
- Where
- Steele County, Ellendale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.870, -93.300
Large tree limbs were blown down in the town of Ellendale.
A large storm system that was rotating across the central part of the United States, developed small clusters of storms on the northwest side of the circulation. One of these storms developed in southern Steele county and produced wind damage near Ellendale.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A large storm system that was rotating across the central part of the United States, developed small clusters of storms on the northwest side of the circulation. One of these storms developed in southern Steele county and produced wind damage near Ellendale.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 20, 1:47 PM CST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 247 PM CDT Mon Aug 20 2018 .SHORT TERM...(This evening through Tuesday) Issued at 248 PM CDT Mon Aug 20 2018 Main concern is overall convective trends overnight and possible stratus/fog development after midnight. Latest SPC mesoanalysis showing an area of MLCAPES around 1000J/kg moving across a small portion of east central MN. This continues to wrap southeast in overall forecast through about 00z or so. HRRR trends have continued to show widely scattered development in this area through, although coverage is decreasing. Otherwise, progression of the upper low and its attendant rain shield has been slow to lift into southern MN and appears to be as far north as it will be for the event. Will have to trim PoPs over a portion of southern MN. Overall, it appears the precipitation threat will end by 03z. Following that, clouds will linger and models continue to trend stratus/fog development over the eastern portion of the cwa overnight. SREF probabilities for low clouds where greater that 90% again with lower probabilities for lower visibility. Will mention patch fog for now. An area of smoke is rotating s-sw over the area and with mixing this afternoon, some of the smoke has reached the ground. THis may continue into TUesday as well. The MPCA issued an Air Quality Alert earlier and continued through 9pm Tuesday over much of central/southern MN. For Tuesday, the latest models have trended another weak short wave dropping in behind this latest upper low. This will bring in some clouds and perhaps a small threat of isolated showers to central MN Tuesday afternoon. At the moment we will go dry with deeper moisture lacking and rather weak instability. .LONG TERM...(Tuesday night through Monday) Issued at 248 PM CDT Mon Aug 20 2018 Westerly flow aloft develops for the remainder of the week and results in dry and mild conditions through Thursday as surface high pressure builds across the central CONUS. High temperatures will mostly range from 75-80 degrees on Wednesday and Thursday. Late Thursday and Friday both GFS and ECMWF models continue to advertise the progression of a healthy mid-level shortwave across the Upper Midwest. Temporal progs have trended slightly slower with this feature, but still look to impact the area with showers and thunderstorms in the Thursday night through Friday time frame. Have retained likely (60-70 percent) POPS. Saturday currently looks to be our break day between systems, although we look to see warmth and humidity building back slightly as high temps moderate into the mid 80s and dewpoints creep into the 70s ahead of a High Plains trough. Some weak mid-level energy and low level warm air advection are progged for Sunday into Monday, so low precipitation chances have been included then as well. Model solutions are still highly variable over the weekend with regard to where synoptic features setup, so confidence is still low at this point. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1245 PM CDT Mon Aug 20 2018 Difficult forecast this go round. Expect scattered convection to develop once again ahead of a weak surface convergence band over eastern MN. This will likely affect KMSP/KSTC/KRNH and KRWF in the 20Z-23z period. This will entail MVFR CIGS/VSBYS as they move through. Should see dissipating early evening. Then appears stratus to develop over the northeast CWA after 06z and spread southwest and affect mainly east of a line from KSTC-KRWF through 15z Tue. Could see LIFR/IFR cigs develop for a period late tonight over the east. Expect VFR over the west. Will have to monitor overall trends. Surface winds e-se ahead of boundary becoming ne-n and gusty behind the boundary this afternoon. KMSP... Will continue the tempo thunder in the 20-23z period. Looks to be best potential there. Does appear lower end MVFR if not period IFR developing later tonight per SREF probabilities and sounding forecast. Should lift to MVFR early then VFR by 18z. /OUTLOOK FOR KMSP/ Wed night...VFR. Wind W at 5 kts. Thu...VFR with -TSRA possible overnight. Wind SW 10-15 kts. Fri...MVFR possible early. Then VFR. Wind SE at 10G20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...DWE LONG TERM...LS AVIATION...DWE
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 338 PM CDT Mon Aug 20 2018 MNZ041>045-047>052-054>059-064>067-073>075-082-083-091-092-212045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Meeker-Wright-Yellow Medicine-Renville-McLeod-Sibley-Redwood- Brown-Nicollet-Watonwan-Blue Earth-Martin-Faribault- 338 PM CDT Mon Aug 20 2018 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southwest Minnesota and west central Minnesota. .DAY ONE...Tonight Patchy smoke will affect the area tonight. An Air Quality Alert is in effect until 9 am Tuesday. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for thunderstorms Thursday night and Friday and again Sunday and Sunday night. The probability for severe weather is low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ053-060>063-068>070-076>078-084-085-093-WIZ014>016-023>028- 212045- Chisago-Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota- Le Sueur-Rice-Goodhue-Waseca-Steele-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 338 PM CDT Mon Aug 20 2018 This Hazardous Weather Outlook is for portions of east central Minnesota...south central Minnesota...southeast Minnesota... northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight Isolated thunderstorms are expected this evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for thunderstorms Thursday night and Friday and again Sunday and Sunday night. The probability for severe weather is low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. Borghoff
The Minneapolis radar (KMPX), 111 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
Large tree limbs were blown down in the town of Ellendale.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770023.